Minnesota, 2017Cold in Minnesota, December 16, 2017
December 16, 2017 · NWS DLH · 1 event in 1 county or zone
A man and his dog were found deceased in a cabin in the Saginaw area. Authorities determined that the cause of death was carbon monoxide poisoning from a generator running inside the cabin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man and his dog were found deceased in a cabin in the Saginaw area. Authorities determined that the cause of death was carbon monoxide poisoning from a generator running inside the cabin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 16, 3:09 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Dec 16, 3:09 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
309 PM CST Sat Dec 16 2017
.SHORT TERM...(This evening through Sunday)
Issued at 303 PM CST Sat Dec 16 2017
Radar has one linear band of heavier snow over the north shore
and extending out to the Apostles otherwise all is quiet.
High pressure to our northeast has been fighting a low to our
southwest. Short term model guidance has had a rough go today
without a single ensemble member picking up on the evolution of
precipitation today. Further run to run HRRR reliability is next to
zero with the model losing the current features by hour 1, so that
being said very low confidence in PoPs and precip placement tonight.
The overall trend should be drier, but there are indications that
there may be a shallow layer of fzdz with a "warm" -5 C isothermal
inversion with higher RH between 900 and 800 mb. That thin layer
narrows by morning with much drier air moving in aloft. The HRRR
does form an expansive layer of fog by 12Z Sunday over the western
portions of our CWA, so will have to watch for that as its only
covered with patchy wording for now. Hopefully subsequent runs
better capture the moisture profile. Winds should continue to be <
10 kt in most places.
Sunday should be dry and warmer as the area is between systems.
.LONG TERM...(Sunday night through Saturday)
Issued at 303 PM CST Sat Dec 16 2017
This upcoming week will likely have noteworthy weather, including
wind and accumulating snow. Also, the Northland could be heading
into cold snap late this week and into early next week,
potentially bringing the coldest air yet seen this season.
The Northland could flirt and get above freezing Monday. Those
looking forward to clearing our roads of some snow and ice though
may be disappointed. Cloud cover will probably make any melting very
limited. A mid-level trough and passing cold front will bring light
snow Monday afternoon and evening.
Enjoy Monday's temperatures while they last. It's downhill from
there. Even colder air begins to rush into the Northland Tuesday. It
looks quite windy. The GFS and NAM12 indicate deep mixing, with at
least 30 to 40 knots within the mixing layer, and potentially up to
50 knots! While it will be difficult to tap into the higher-end of
those wind speeds because of cloud cover limiting the effectiveness
of the mixing, widespread wind gusts of 25 to 35 mph are likely.
It's safe to say though there could be stray gusts of 40 to 45 mph,
like in the higher terrain of Duluth and the North Shore.
The winds will quickly subside Tuesday night when high pressure
moves through the region. It will be another cold night of lows in
the single digits, if not lower if there is good clearing overnight.
Accumulating snow is likely for the Northland Wednesday and
Wednesday night. The GFS and European still indicate an area of low
pressure will develop in the northern High Plains Wednesday. It will
bring a period of moderate large-scale forcing for ascent over the
Northern Plains and western Great Lakes region later Wednesday into
early Thursday as it moves through the Plains. This low will likely
spread accumulating snow through the Northland Wednesday afternoon
through Wednesday night. Widespread snowfall of 2" to 4" is likely,
but there is potential for more. The greatest snowfall appears most
likely to fall from central Minnesota into northwest Wisconsin, but
it's possible the band of greatest snowfall could fall farther south
or north. The GFS and European are in reasonable agreement, but the
Canadian has much less snow and much farther south. Placing my
confidence in the GFS and European scenario because of fairly good
consistency with its previous model runs. This system could have a
significant impact on the Wednesday afternoon and evening commute.
Temperatures will likely continue to drop into the weekend.
Temperatures may not get above the single digits Friday and
Saturday. The GFS and European suggest even colder air will be
setting up to move into the Northland early next week. This could
mean a stretch of subzero weather.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1133 AM CST Sat Dec 16 2017
A fair amount of IFR in snow showers out there and mostly MVFR
outside of the snow showers. Do not expect much of a change in the
MVFR except a transition towards low MVFR or IFR tonight. Snow
showers should decrease after 00Z if not before. Patchy fog
possible tonight.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 16 28 19 32 / 0 0 0 30
INL 15 29 19 32 / 20 10 0 50
BRD 17 31 20 35 / 0 0 0 10
HYR 17 29 17 33 / 0 10 0 20
ASX 16 31 19 34 / 0 10 0 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 4 PM CST this afternoon for
LSZ141>143.
&&
SHORT TERM...Wolfe
LONG TERM...Grochocinski
AVIATION...WolfeHazardous weather outlook, Dec 16, 3:18 PM CST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
318 PM CST Sat Dec 16 2017
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171245-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
318 PM CST Sat Dec 16 2017
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Patchy freezing drizzle and maybe even freezing fog possible
tonight into Sunday morning. Little to no accumulation expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
It will be windy Tuesday when cold air rushes into the Northland.
Widespread wind gusts of 25 to 35 mph are likely, and there could
be stray gusts to 40 or 45 mph.
Accumulating snow is likely across the Northland Wednesday afternoon
and Wednesday night. A system will likely bring 2 to 4 inches of
snow, but over 4 inches is possible. This snow could have a
significant impact to the Wednesday afternoon and evening commute
across the region.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report their snowfall and/or
freezing rain measurements tonight to the National Weather
Service.
LSZ121-140>148-171245-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
318 PM CST Sat Dec 16 2017
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Strong southwest flow will develop over western Lake Superior
Monday. The flow and resulting waves could be hazardous for small
craft along northern reaches of the Minnesota North Shore through
Monday night. The winds will then become even stronger and
northwest Tuesday. This could cause a period of widespread
hazardous conditions for small craft across western Lake Superior
Tuesday into Tuesday evening.
Wolfe/Grochocinski
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Dec 16, 12:16 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1216 PM CST SAT DEC 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM SNOW INTL. FALLS 48.58N 93.40W
12/16/2017 M0.6 INCH KOOCHICHING MN OFFICIAL NWS OBS
SNOWFALL TOTAL FROM PAST 6 HOURS. 0.02"
LIQUID.
&&
WMSpecial weather statement, Dec 16, 1:03 PM CST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Duluth MN
103 PM CST SAT DEC 16 2017
MNZ012-019>021-161945-
Northern Cook/Northern Lake-Central St. Louis-Southern Cook/North
Shore-Southern Lake/North Shore-
103 PM CST SAT DEC 16 2017
...A band of Heavy Snowfall WILL AFFECT SOUTHWESTERN COOK... EAST
CENTRAL ST. LOUIS AND CENTRAL LAKE COUNTIES...
At 1257 PM CST, a band of heavy snowfall was moving along a line
extending from 11 miles east of Birch Lake, to 7 miles east of Hoyt
Lakes, to near Mountain Iron, and moving east at 55 mph.
Snow will reduce visibilities and coat roads with snow. Please
exercise caution and slow down especially along Highway 61 as this
heavy snow band passes.
This band of heavy snow will be near...
Isabella and Forest Center around 110 PM CST.
Dumbbell Lake around 115 PM CST.
Clear Lake and Whyte around 120 PM CST.
Whiteface Reservoir around 125 PM CST.
Tofte, Fairbanks, Wolf Lake, Finland and Taconite Harbor around
135 PM CST.
Silver Bay, Illgen City and Brimson around 140 PM CST.
Lutsen, Little Marais, Thomas Lake Near Brimson and Highland Lake
around 145 PM CST.
Other locations impacted by this band of snow include Iron Junction,
Butterfly Lake, Tettegouche State Park, Seven Beaver Lake, Sawbill
Landing, Wales, Murphy City, Perent Lake, Temperance River State
Park, and Isabella Lake.
LAT...LON 4767 9052 4758 9074 4736 9111 4725 9121
4713 9139 4710 9147 4741 9279 4750 9200
4784 9134 4771 9034
TIME...MOT...LOC 1859Z 280DEG 49KT 4772 9155 4750 9196 4746 9260
WolfeSpecial weather statement, Dec 16, 1:47 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Duluth MN
147 PM CST SAT DEC 16 2017
MNZ012-019>021-162015-
Northern Cook/Northern Lake-Central St. Louis-Southern Cook/North
Shore-Southern Lake/North Shore-
147 PM CST SAT DEC 16 2017
...A band of heavy snow WILL AFFECT SOUTHWESTERN COOK... EAST
CENTRAL ST. LOUIS AND SOUTHERN LAKE COUNTIES...
At 145 PM CST, a band of heavy snow was along a line extending from
Clear Lake, to near Finland, to near Whiteface Reservoir, and moving
east at 35 mph.
Snow will reduce visibilities and coat roads with snow. Please
exercise caution and slow down especially along Highway 61 as this
heavy snow band passes.
This heavy snow band will be near...
Beaver Bay and Finland around 150 PM CST.
Silver Bay and Illgen City around 155 PM CST.
Little Marais around 200 PM CST.
Taconite Harbor around 205 PM CST.
Tofte around 210 PM CST.
Lutsen, Highland Lake and Thomas Lake Near Brimson around 215 PM
CST.
Other locations impacted by this band of heavy snow include
Tettegouche State Park, George Manitou State Park, Gooseberry Falls
State Park, Wales, Wilson Lake, Temperance River State Park, Alger,
and Pequaywan Lake.
LAT...LON 4758 9074 4736 9111 4725 9121 4710 9143
4706 9155 4730 9221 4738 9131 4770 9106
4763 9061
TIME...MOT...LOC 1945Z 290DEG 29KT 4763 9110 4738 9129 4731 9209
WolfeCold/Wind Chill, Southern St. Louis / Carlton
- When
- December 16, 4:15 PM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Broadcast Media
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
A man and his dog were found deceased in a cabin in the Saginaw area. Authorities determined that the cause of death was carbon monoxide poisoning from a generator running inside the cabin.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in California, December 16, 20172 injured · $110,000 · 2 events
- Strong Wind in California, December 16, 20175 events
- Heavy Snow in Idaho, December 16, 2017$1,000 · 2 events
- Winter Storm in Montana, December 16, 20171 event
- High Wind in California, December 16, 201756 kt wind · 1 event
- High Wind in California, December 16, 201751 kt wind · 1 event
- High Wind in Hawaii, December 16 to 17, 201770 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724626.